Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 237, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 1, 2002, 8:44 PM CDT for Madison County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2002, 8:44 PM CDT (01:44 UTC)
- Expired
- Oct 1, 2002, 9:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Madison County, IA
The radar
The Des Moines radar (KDMX), 49 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Oct 1, 8:40 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 467 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1642 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
269 WUUS53 KDMX 020144 SVRDSM IAC121-020215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 843 PM CDT TUE OCT 1 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON COUNTY IN SOUTH CENTRAL IOWA * UNTIL 915 PM CDT * AT 839 PM...LAW ENFORCEMENT REPORTED A LINE OF SEVERE THUNDERSTORMS FROM EARLHAM TO MACKSBURG...OR FROM 28 MILES WEST OF DES MOINES TO 40 MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR WINTERSET AROUND 845 PM CDT NEAR PATTERSON AROUND 855 PM AND NEAR TRURO AROUND 900 PM. SOME WIND DAMAGE HAS BEEN REPORTED WITH THIS STORM. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4150 9423 4117 9424 4119 9380 4150 9380 JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:38 PM CDT, 5 hours 6 minutes earlier.
Area forecast discussion, Oct 1, 3:38 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 338 PM CDT TUE OCT 1 2002 SHORT/MID TERM...RAINFALL CONTS TO MOV NEWRD TWD WI WITH NEW DVLPMT XPCD OVR ERN NEB. BNDRY XPCD TO SINK A LTL FARTHER S LATE TNGT AND TMR MRNG AS UPR LVL FORCING ARRIVES AND PASSES. PLENTY OF INGREDIENTS AVBL FOR MORE PCPN OVRNGT AND INTO WED. STG THETA ADV...DIV Q FORCING...JET STREAK...ETC. ETA DOING A VRY GOOD JOB AND USED HEAVILY THRU 84HRS. IFPS VERIFY CONTS TO SHOW THE MESOETA DOING XCLNT JOB WITH TMPS HENCE USED. PUSHED PCPN CHCS INTO FAR SERN CWA WED NGT NR THE BNDRY. INCRG COVERAGE THU SRN IA AHD NXT SGFNT IMPULSE AND HIGHER POPS STILL THU NGT/FRI. LONGER TERM...HUDSON BAY LOW HOLDS STDY WITH L/W TROF OVR THE GTBASIN/RCKYS...AND RDGG ALG THE ERN SEABOARD. PRIMARY HGT FALL CENTER LIFTS OUT OF SWRN U.S. FRI AS MENTIONED ABV. SECOND CENTER PROVIDES GLANCING BLOW NRN IA SAT NGT FOLLOWED BY SGNFT S/W RDGG ACRS NRN PLAINS INTO ERLY NXT WEEK. .DSM...NONE MYERS
In the hours before
Local storm report, Oct 1, 7:29 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
729 PM CDT TUE OCT 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM 5 S VAIL IA 1 INCH HAIL
10/01/02 CRAWFORD REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 7:07 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 53 min |
| Oct 1, 7:16 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 44 min |
| Oct 1, 8:19 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.